Colorado, 2007

Flash Flood in Colorado, July 21, 2007

July 21, 2007 · NWS PUB · 1 event in 1 county or zone

Heavy thunderstorm rains of up to 3 inches produced severe mud flows over sections of county roads 162 and 292 in Chalk Creek Canyon. The Alpine subdivision was in the path of the worst mudflow, where mandatory evacuations occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy thunderstorm rains of up to 3 inches produced severe mud flows over sections of county roads 162 and 292 in Chalk Creek Canyon. The Alpine subdivision was in the path of the worst mudflow, where mandatory evacuations occurred. More than 30 houses and over 100 people were evacuated, as mud and boulders as deep as 8 feet moved down the mountain side. At least 15 houses were damaged, along with landscaping and vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 21, 2:11 PM MST, 6 hours 29 minutes earlier.

Area forecast discussion, Jul 21, 2:11 PM MST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
311 PM MDT SAT JUL 21 2007

.SHORT TERM...
(TONIGHT AND SUNDAY)

HIGH PRESSURE REMAINS OVER THE REGION WITH WATER VAPOR IMAGERY
SHOWING A WESTWARD PUSH OF DRIER AIR. WEAK UPPER LOW/VORT MAX
TRAPPED WITHIN THE RIDGE SUPPORTING THUNDERSTORMS THAT FORMED ON THE
WESTERN EDGE OF THE DRIER AIR AS IT MOVED OVER THE MOUNTAINS. STORMS
WERE SHORT LIVED AND PROPAGATED TO THE WEST. ALSO SEE A PLUME OF
MOISTURE ALONG THE SOUTHERN COLORADO BORDER DRIFTING TO THE WEST.
STORMS FORMED OVER THE MOUNTAINS ASSOCIATED WITH THE PLUME.

STORMS SHOULD REMAIN OVER THE HIGH TERRAIN AND WEAKEN QUICKLY WITH
SUNSET. WRF MODEL SUGGESTS THAT THE WEAK UPPER LOW WILL MOVE TO THE
WEST AND CEASE TO BE A PLAYER OVERNIGHT. LOTS OF THOSE TYPES OF
IMPULSES EMBEDDED IN THE FLOW AROUND THE UPPER HIGH AS IT REFORMS TO
OUR NORTH AND WITH EASTERLY FLOW ALOFT WE WILL PROBABLY SEE ANOTHER
ONE INTERACT WITH THE TERRAIN ON SUNDAY. MOISTURE WILL BE MORE
LIMITED ON SUNDAY AND SO ONLY ISOLATED THUNDERSTORMS EXPECTED OVER
THE MOUNTAIN AREAS AND NONE OVER THE EASTERN PLAINS. NO NEED TO MAKE
MUCH CHANGE TO THE GRIDS WITH THIS TYPE OF PATTERN.

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

SUNDAY NIGHT-MONDAY NIGHT...LARGE UPPER RIDGE OF HIGH PRESSURE
ACROSS THE DESERT SW THROUGH THE HIGH PLAINS STATES REMAINS IN PLACE
WITH CENTER OF HIGH ACROSS WESTERN WYOMING KEEPING GENERALLY WEAK
EASTERLY FLOW ALOFT ACROSS THE REGION THROUGH THESE PERIOD. LATEST
MODELS INDICATING DRIER AIR IN THE EASTERN FLOW ALOFT MOVING ACROSS
EASTERN COLORADO WITH BULK OF MID AND UPPER LEVEL MOISTURE PLUME
ACROSS SOUTHWESTERN TEXAS AND NEW MEXICO ATTM MOVING ACROSS
ARIZONA...UTAH AND EXTREME WESTERN COLORADO. MODELS ALSO INDICATING
A MINOR PV LOBES ROTATING AROUND THE PERIPHERY ACROSS THE NORTHERN
AND CENTRAL HIGH PLAINS. AT ANY RATE...WITH THE EASTERLY FLOW AND
STRONG SOLAR HEATING...HAVE KEPT ISOLATED TO SCATTERED DIURNAL POPS
IN PLACE ACROSS THE MOUNTAINS AND HIGH MOUNTAIN VALLEYS WITH BEST
POPS REMAINING ACROSS THE SW AND CENTRAL MOUNTAINS. MODEL SOUNDINGS
INDICATING CAP REMAINING IN PLACE ACROSS THE EASTERN PLAINS AND
THOUGH WITH POSSIBLE MINOR DISTURBANCE LURKING AROUND THE REGION
AND CAPE VALUES PROGGED BETWEEN 500-1500 J/KG...HAVE KEPT SILENT
POPS IN PLACE ATTM. HAVE STAYED CLOSER TO COOLER SIDE OF GUIDANCE
WITH HIGHS IN THE 90S ACROSS THE PLAINS...AND GENERALLY 60S TO
80S MOUNTAINS AND HIGH VALLEYS.

TUESDAY-WEDNESDAY...LATEST GFS INDICATING CENTER OF UPPER HIGH
SLIDING SOUTH AND WEST ACROSS EASTERN UTAH AS PAC NORTHWEST SHORT
WAVES MOVE ACROSS THE NORTHERN TIER OF STATES. WITH SOME MOISTURE
REMAINING IN THE NORTHERLY FLOW ALOFT...SHOULD CONTINUE TO SEE
ISOLATED TO SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS
ACROSS THE MOUNTAINS AND HIGH VALLEYS...WITH MAINLY WARM AND DRY
CONDITIONS PERSISTING ACROSS THE EASTERN PLAINS.

THURSDAY-SATURDAY...WEAK NORTHERLY FLOW ALOFT LOOKS TO PERSIST AS
UPPER RIDGING REMAINS ACROSS DESERT SW THROUGH WESTERN
WYOMING...KEEPING ISOLATED TO SCATTERED POPS IN PLACE ACROSS WESTERN
PORTIONS OF THE AREA. MODELS INDICATING A WEAK FRONT SLIDING ACROSS
THE HIGH PLAINS THURSDAY...WHICH MOVES ACROSS EASTERN COLORADO ON
FRIDAY...ALLOWING FOR BETTER CHANCES OF THUNDERSTORMS ACROSS EASTERN
PORTIONS OF THE AREA. TEMPERATURE TO BE AT OR ABOVE SEASONAL
AVERAGES THROUGH THE PERIOD. -MW

&&

.AVIATION...AFTER SUNSET CLOUDS SHOULD DIMINISH QUICKLY. MOST
AREAS WILL SEE A TYPICAL DIURNAL DRAINAGE WIND PATTERN WITH
LITTLE OR NO IMPACT TO AVIATION. THE EXCEPTION WOULD BE ALONG THE
SOUTHERN COLORADO BORDER WHERE IMPULSES CONTINUE TO TRAVEL FROM
EAST TO WEST WITHIN THE MOIST PLUME. STORMS MAY BE A LITTLE SLOWER
TO DIMINISH OVERNIGHT. SHOULD SEE LESS THUNDERSTORM COVERAGE ON
SUNDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/23
Hazardous weather outlook, Jul 21, 5:50 AM MST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT SAT JUL 21 2007

COZ058>089-093>099-221300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
650 AM MDT SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...MAINLY OVER THE MOUNTAINS AND HIGH PLAINS. OVER THE
EASTERN SAN JUAN...LA GARITA...AND EASTERN SAWATCH RANGES...A FEW
STORMS MAY PRODUCE SOME LOCALLY HEAVY RAINFALL. OTHERWISE...THE
MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING...MAINLY WEST OF THE INTERSTATE 25 CORRIDOR.
THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL...AND LOCALLY GUSTY WINDS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Grand Junction radar (KGJX), 171 km away, was scanning. The volume nearest the first event began at 03:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chaffee

When
July 21, 8:40 PM MST to 10:00 PM MST
Where
Chaffee County, Alpine
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
38.710, -106.290

Heavy thunderstorm rains of up to 3 inches in a short period of time produced severe mudslides in the Alpine area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46400.